What Are the Signs of an Allergic Reaction to Amoxicillin?

Amoxicillin in capsule form.
It is important to keep a rash that has developed as a result of antibiotics as clean and as dry as possible.
A skin rash can be indicative of both a normal side effect and an allergic reaction.
Signs of an allergic reaction to amoxicillin may include hives.
Article Details
  • Written By: A. Gamm
  • Edited By: Kaci Lane Hindman
  • Last Modified Date: 02 December 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Amoxicillin is in the same family as penicillin and is primarily used to treat bacterial infections such as urinary tract infections, ear infections, and on rare occasions, anthrax. While it is safe for most people to use, those who are allergic to penicillin or who have other allergies or asthma are more likely to form an allergy to amoxicillin. Many of the known side effects of amoxicillin are often confused with an allergy to the medicine, but they are usually not related. The main signs of an allergic reaction to amoxicillin include rashes; hives; swelling in the tongue, lips and face; and trouble breathing.

While anyone may form an allergy to amoxicillin, certain people are more prone than others. People with chronic hayfever, asthma and urticaria along with those allergic to penicillin are at an increased risk of having an allergic reaction. Doctors typically recommend for patients to disclose any allergies and sensitivities they have to evaluate likelihood of an allergy.

Ad

It is most common for an allergic reaction to amoxicillin to be confused with normal side effects of the drug. In fact, some doctors consider the side effects of the medication to be minor forms of an allergic reaction. These side effects include diarrhea, a low fever, nausea and chills. A skin rash is indicative of both a normal side effect and an allergic reaction, making it one of the less reliable indicators of an allergic reaction to amoxicillin. This is why many medical professionals recommend seeking professional assistance when a skin rash is spotted.

As with several other allergies, allergic reactions to this medication vary in severity, and the least severe reactions are typically the most common. Such reactions include a skin rash, itching and hives. More serious allergic reactions would include swelling, which may be in the hands or feet, but are usually around the throat, lips, face and tongue. Difficulty breathing may also occur. On rare occasions, anaphylactic shock may occur.

Allergic reactions are usually the same in adults and children. The timing of the allergic reaction varies greatly, making it more difficult to know if the reaction is truly a result of the drug. On some occasions, the reaction happens very quickly and is usually the most severe. Reactions that take several days to appear are usually less severe and easier to manage.

Treating a bad reaction to amoxicillin usually entails the person discontinuing the medication. In most cases, antihistamine or epinephrine is sufficient in settling the reaction. Due to the uncertain nature of an allergic reaction to amoxicillin, doctors usually recommend that anyone who suspects he or she is having an allergic reaction to seek medical help right away.

Ad

More from Wisegeek

You might also Like

Discuss this Article

ysmina
Post 3

I had diarrhea when I was on amoxicillin. I thought that this was an allergic reaction because I had not experienced this problem with antibiotics before. But my doctor told me that this is a common side effect of antibiotics and go away after the treatment is over. He advised me to eat a lot of yogurt or take probiotic supplements. Apparently, antibiotics disturb the bacterial flora in our gut and intestines. But eating probiotics can re-balance this flora and prevent antibiotic side effects like nausea and diarrhea. I thought I'd share this information here in case anyone else is experiencing the same.

ZipLine
Post 2

@ddljohn-- I'm not a doctor, but I think that it might be an allergic reaction. Do you have a rash? Is that why you're itching? If you have a rash or hives, then that's definitely a sign of an allergy. You should see a doctor about it. You might have to quit the amoxicillin but it's a good idea to see a doctor before doing so.

If it's not an allergy and you stop the medication on your own, then your infection will get worse and lead to other complications. But continuing to take a medication that you're allergic to can be life threatening as well. So the best route to take is to see a doctor about your symptoms or at least give your doctor a call. If you have swelling or difficulty breathing, don't waste time calling anyone and get yourself to the emergency room.

ddljohn
Post 1

Is itching an allergic reaction to amoxicillin? I started the medication yesterday, and today, I have itching on my arms and legs.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email